Alert archive / Iowa / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 110, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 3, 1997, 2:50 PM CDT for Cedar County, Iowa. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 3, 1997, 2:50 PM CDT (19:50 UTC)
- Expired
- Aug 3, 1997, 3:40 PM CDT
- In force
- 50 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
County Cedar County, IA
The radar
The Quad Cities radar (KDVN), 49 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 3, 2:15 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 7.8 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -260 J/kg
- Mixed-layer LCL
- 1867 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLI 031950 RRA SVRMLI IAC031-032040- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 250 PM CDT SUN AUG 3 1997 * SEVERE THUNDERSTORM WARNING FOR CEDAR COUNTY IN EAST CENTRAL IOWA * UNTIL 340 PM CDT * SOME LOCATIONS AFFECTED LOWDEN AROUND 255 PM CDT MASSILLON AROUND 255 PM CDT * AT 247 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY QUAD CITIES IA DOPPLER RADAR 32 MILES NORTHEAST OF IOWA CITY OR 5 MILES WEST OF MASSILLON MOVING EAST AT 15 MPH. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DEADLY LIGHTNING AND TORRENTIAL DOWNPOURS. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HENDRICKS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 1:04 PM CDT, 1 hour 46 minutes earlier.
Area forecast discussion, Aug 3, 1:04 PM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1240 PM CDT SUN AUG 3 1997 EARLY AFTERNOON SATELLITE IMAGERY ALONG SURFACE OBSERVATIONS INDICATED CU FIELDS STARTING TO POP ACROSS AREA IN CONJUCTION WITH OUTFLOW BOUNDARY ACROSS CENTRAL IOWA...PER 17Z SURFACE ANALYSIS. 5H PROFILER PLANVIEW DEPICTED 40-50 KT SPEED MAX NOSING INTO REGION WHERE VERY UNSTABLE AIRMASS IS CURRENTLY IN PLACE. APPROACH OF MID-LEVEL SPEED AND 5H SHORTWAVE TROUGH SHOULD BE ENOUGH TO BREAK CAP BY MID-LATE AFTERNOON. ACTIVITY SHOULD ARRIVE FIRST IN NORTHERN COUNTIES THEN PROPOGATE SOUTH AND EAST REACHING SOUTHERN MOST COUNTIES BY LATER THIS EVENING. SUGGEST SCATTERED TSRA THIS EVENING FOR COUNTIES A.LONG AND NORTH OF I-80 WITH HIGH CHANCE POPS ELSEWHERE. REFRESHING RELIEF IN STORE FOR REGION IN WAKE OF FRONT. CID 65/50 EVE DBQ 63/50 EVE MLI 67/50 BRL 68/50 BERG
In the hours before
Special weather statement, Aug 3, 2:15 PM CDT, 35 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ007-009- 015>018-024>026-034-035-040520- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 215 PM CDT SUN AUG 3 1997 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM CDT... A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR EASTERN IOWA AND MOST OF NORTHWEST ILLINOIS. THE ONLY TWO COUNTIES NOT INCLUDED IN THE WATCH AREA ARE JO DAVIESS AND STEPHENSON IN EXTREME NORTHWEST ILLINOIS. SOME CITIES IN THE WATCH AREA INCLUDE CEDAR RAPIDS... DUBUQUE... IOWA CITY... CLINTON... STERLING/ROCK FALLS... THE QUAD CITIES... PRINCETON... MUSCATINE... FAIRFIELD... MACOMB AND BURLINGTON. A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN AND NEAR THE WATCH AREA. WATCH FOR THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO...OR COMMERCIAL RADIO AND TELEVISION FOR THE LATEST INFORMATION. HENDRICKS
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 2:02 PM CDT | Severe Thunderstorm Warning | DVN | Jones | 63 min |
| Aug 3, 2:30 PM CDT | Severe Thunderstorm Warning | DVN | Clinton | 65 min |
| Aug 3, 2:53 PM CDT | Severe Thunderstorm Warning | DVN | Dubuque | 62 min |
| Aug 3, 2:58 PM CDT | Tornado Warning | DVN | Clinton | 47 min |
| Aug 3, 3:20 PM CDT | Severe Thunderstorm Warning | DVN | Benton | 65 min |
| Aug 3, 3:38 PM CDT | Severe Thunderstorm Warning | DVN | Scott | 47 min |
| Aug 3, 3:51 PM CDT | Tornado Warning | DVN | Scott | 49 min |
| Aug 3, 4:47 PM CDT | Severe Thunderstorm Warning | DVN | Scott | 48 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.